Chief Cushie ~MaryO~ Posted March 29, 2008 Chief Cushie Report Share Posted March 29, 2008 http://www.sgvtribune.com/living/ci_8733875 Itching may reflect serious illness Dear Dr. Gott: My 50-year-old daughter has developed an allergy that causes a very itchy rash over her entire body. Tests have not determined the cause. She has been on prednisone and is now being weaned off. She has extreme pain over her entire body, especially her feet. She has been told that this is a side effect of going off the medication. Is there anything that can relieve the symptoms of withdrawal? Her job requires her to be on her feet most of the day, and she is having a hard time functioning efficiently at work. Dear Reader: Severe itching can be caused by an allergy, but it can also reflect kidney disease or hidden cancer. Therefore, I suggest that your daughter have further testing performed once the effects of the prednisone have disappeared. To the best of my knowledge, prednisone withdrawal symptoms occur only if the drug is stopped abruptly or is tapered off too quickly. If her doctor is removing the medication too quickly, it could explain her pain. I suggest she speak to him or her and voice her concerns. As an aside, the pain is a result of cortisol withdrawal. The body makes cortisol naturally until medication, such as prednisone or other corticosteroids, are introduced. Because the body makes only minimal amounts, the adrenal glands (which produce cortisol) shut down in the presence of the medication. Rarely, some people will not return to normal function, especially if the dosage and frequency are high and long. If this occurs, medication to replace the missing cortisol must be taken to avoid symptoms. If it is not, serious illness and death occur. I suggest your daughter have blood work to test the function of her kidneys, a potassium level and certain cancer markers (available for breast cancer). A high potassium level (often caused by kidney disease) may be the culprit. If this is the case, I suggest she be examined by a nephrologist (kidney specialist). If her cancer markers come back abnormal, she should be examined by her gynecologist or an oncologist. On the other hand, if everything appears normal, she should continue with the allergist. If your daughter is having severe pain and side effects, she must be weaned down more slowly. If her physician is unwilling to do so, she should find a new one. Good luck, and let me know how this turns out. Write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.